TOP
Saturday,July 20,2019 06:35 AM

NDA calls for attention on drug reactions

By Carol Natukunda

Added 18th June 2019 07:29 PM

Some of the drugs are used in the treatment remiges of tuberculosis (TB), HIV and other infections.

Tab 703x422

Some of the drugs are used in the treatment remiges of tuberculosis (TB), HIV and other infections.

Pyrazinamide is used with other medications to treat tuberculosis (TB). It is an antibiotic and works by stopping the growth of bacteria. Courtesy photo 
 
Some medical drugs are causing adverse drug reactions among patients, a report by the National Drug Authority (NDA) reveals.
 
In its April 2019 pharmacovigilance bulletin, the authority listed several drugs that are associated with joint and muscle pains, skin reactions, headache, nausea, vomiting, blood pressure, hearing loss, and deep jaundice among others.
 
Some of the drugs are used in the treatment remiges of tuberculosis (TB), HIV and other infections.
 
The report particularly calls for the need to constantly monitor the use of Dolutegravir and Pyrazinamide drugs.
 
Dolutegravir is one of the antiretroviral drugs used to treat HIV infection and is considered to be among the best current treatments, according to the World Health Organization(WHO). In its report, however, NDA said it had received three cases of tinnitus in patients taking Dolutegravir. 
 
“Tinnitus is a condition in which one experiences noise or ringing in the ears. It might be a symptom of an underlying condition such as ear injury or hearing loss,” explained a senior expert who preferred anonymity.
 
The report states that the three patients reporting this problem were adults above 45 years.
 
“They all reported tinnitus on the day the drug was initiated. Tinnitus is not a labeled reaction and is not included on the product label for Dolutegravir. However, a search in the WHO database indicates some cases of tinnitus with patients taking this drug, ” NDA said in its report.
 
“At the moment, there is a lot of missing information with the case reports and additional monitoring and reporting of this reaction is needed in order to strengthen the evidence for the association of this reaction with Dolutegravir,” it added.
 
It further mentioned four cases of increased appetite and weight gain occurring within a few days of initiation of Dolutegravir all in patients aged 45 years and above.
 
The report appeals to health workers to document and report any significant changes (above 5% weight gain) and other cardiovascular markers in patients on Dolutegravir.
 
“Additional evidence will be necessary through monitoring of patients in randomized clinical trials to strengthen the potential association,” it reads in part. 
 
Pyrazinamide and fluoroquinolones
 
Additionally, the report mentions joint pain as an adverse drug reaction among TB patients using pyrazinamide and fluoroquinolones drugs.
 
“Usually symptoms of arthralgia (pain in the joint) generally diminish over time even without intervention. They can also be managed by giving patients medicines like ibuprofen, indomethacin or Aspirin.”
 
However, in light of emerging evidence of disabling joint and tendon disorders, the authority recommended the need to review this treatment drug.
 
“For patients on MDR TB treatment, persistent arthralgia(joint pain) and other tendon disorders including gait should be carefully evaluated. Fluoroquinolones should be considered as an alternate possible cause for heightened tendon disorders especially, when in combination with Pyrazinamide,” it stated.
 
TB is the leading cause of illness and death among people living with HIV. Without proper treatment, approximately 90% of people living with HIV die within two to three months of contracting TB.
 
The report is a summary of individual case reports submitted to NDA by healthcare professionals from various health facilities in the country. At least 115 case reports were received in the reporting period, with 30% reported as serious.
 
The report presents frequencies of drug reactions and highlights some points that may need extra monitoring during patient care.

 

Related Articles

More From The Author

Related articles